Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Salt Lake City, UT

July 10, 2006Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 10, 2006, 2:19 PM MDT for Duchesne County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 2:19 PM MDT (20:19 UTC)
Expired
Jul 10, 2006, 2:45 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 207 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 102019
SVRSLC
UTC013-102045-
/O.NEW.KSLC.SV.W.0028.060710T2019Z-060710T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH...

* UNTIL 245 PM MDT.

* AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF MYTON...OR ABOUT 8 MILES
  SOUTHEAST OF DUCHESNE...AND WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MYTON AROUND 240 PM MDT...
  ROOSEVELT AROUND 245 PM MDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4019 11037 4002 11031 4010 10983 4032 10991

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 102031
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT MON JUL 10 2006

UTC013-102045-
/O.CON.KSLC.SV.W.0028.000000T0000Z-060710T2045Z/
DUCHESNE UT-
231 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS ABOUT 15 MILES EAST OF DUCHESNE...MOVING EAST AT 20 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MYTON BY 240 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4019 11037 4002 11031 4010 10983 4032 10991

$$

HALL
000 
WWUS55 KSLC 102045
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT MON JUL 10 2006

UTC013-102053-
/O.EXP.KSLC.SV.W.0028.000000T0000Z-060710T2045Z/
DUCHESNE UT-
244 PM MDT MON JUL 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
EXPIRES AT 245 PM MDT...

THE SEVERE THUNDERSTORM OVER DUCHESNE COUNTY HAS WEAKENED AND IS 
MOVING INTO UINTAH COUNTY.

LAT...LON 4019 11037 4002 11031 4010 10983 4032 10991

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:20 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 9:20 AM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 AM MDT MON JUL 10 2006

.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TODAY THROUGH TUESDAY. THE AIRMASS WILL SLOWLY DRY AND WARM UP
BY MID WEEK.

&&

.DISCUSSION...LOTS OF ALTOCUMULUS CASTELLANUS AND SOME VIRGA OVER
THE FORECAST AREA THIS MORNING. THIS ASSOCIATED WITH WEAK UPPER
TROUGH EXTENDING FROM NORTHEAST NEVADA TO SOUTHWEST UTAH. SATELLITE
DERIVED PRECIPITABLE WATER DEPICTS MOISTURE STILL OVER UTAH WITH .6
TO .9 INCHES OVER NORTHERN VALLEYS AND UP TO 1.25 IN THE FAR SOUTH.
TIMING OF SHORT WAVE TROUGH BRINGS IT TO ABOUT THE SPINE OF UTAH BY
MIDDAY. THUS FROM ABOUT I-15 AND EASTWARD AN ACTIVE CONVECTION
SHOULD MATERIALIZE. FOR THE MORNING UPDATE WILL CONSIDER ADDING
PRECIPITATION TO THE WASATCH FRONT. THE DRY TONGUE THAT WAS OVER
NORTHWEST UTAH YESTERDAY HAS FILLED IN WITH VALUES AGAIN DOUBLING AT
KSLC DUE TO MID AND UPPER LEVEL MOISTURE. STANSBURY AND OQUIRRH
RANGES WILL LIKELY FIRE UP MIDDAY AND WITH FLOW NOW BACKED TO
WESTERLY THIS WILL CARRY CELLS IN THE SOUTHERN WASATCH FRONT. MODEL
BUFR DATA DEPICTS STABILIZATION ACROSS THE NORTH IN THE WAKE OF THIS
WAVE AND FOR KSLC THIS STARTS ABOUT 21 ZULU. HEAVY RAIN THREAT WITH
STORMS ACROSS EASTERN AND SOUTHERN UTAH...HOWEVER CLOUD COVER THIS
MORNING WILL INITIALLY DELAY STRONG STORMS IN THE SOUTH. MODELS PROG
MUCH OF THIS TO ERODE THROUGH MIDDAY. LESS ACTIVITY TODAY OVER FAR
NORTHEAST UTAH COMPARED TO YESTERDAY WHERE MANY THUNDERSTORMS
OCCURRED.

UPPER TROUGH HANGS ACROSS SOUTHERN UTAH THIS EVENING SO CONVECTION
LIKELY TO CONTINUE THERE WELL INTO THE EVENING...AND MAY CONTINUE IN
A WEAK DEFORMATION ZONE INTO THE NIGHT. IN THE WAKE OF TODAYS UPPER
TROUGH THE NAM-WRF DEVELOPS SIGNIFICANT CONVECTION OVER WESTERN IRON
AND BEAVER COUNTIES UNDER LIGHT NORTHWEST FLOW...WHICH IS A TYPICAL
FAVORED AREA. WATER VAPOR DEPICTS A CIRCULATION LAGGING BACK OVER
SOUTHWEST NEVADA THIS MORNING. 06Z RUN OF THE GFS HAS SIMILAR
DEPICTION KEEPING MAX CAPE AREA THIS EVENING OF THE SOUTHWEST
REGION. THIS POSES HEAVY RAIN CONCERNS IN AN AREA THAT HAS BEEN
ACTIVE DURING THE PAST WEEK. 12Z NAM-WRF NOW DEPICTS A CIRCULATION
SITTING OVER SOUTHWEST UTAH TONIGHT AND THEN TRACKS INTO ACROSS
CENTRAL UTAH ON TUESDAY. THIS KEEPS WESTERLY STEERING FLOW OVER
NORTHERN UTAH BUT STILL ALLOWS MOISTURE TO RETURN NORTH ALONG THE
WESTERN DESERTS. 06Z GFS HAS A SIMILAR FEATURE FOR CENTRAL UTAH ON
TUESDAY WHILE ALSO BRINGING A WEAK VORT MAX INTO NORTHWEST UTAH
TUESDAY AFTERNOON. THUS TUESDAY LOOKS JUST AS ACTIVE AS TODAY AND
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINS...ESPECIALLY CENTRAL
AND SOUTHERN AS WELL AS EASTERN UTAH.

BROAD SOUTHWEST FLOW ON WEDNESDAY WITH DRYING. HOWEVER ENOUGH
MOISTURE IN STEEP LAPSE RATES FOR TERRAIN DRIVEN CONVECTION...EVEN
IN THE NORTHERN FAVORED MOUNTAINS. MOISTURE APPEARS TO LINGER OVER
THE SOUTHERN AREAS ON THURSDAY WITH DRYING OVER THE NORTH. BOUNDARY
LAYER WILL DRY WEDNESDAY AND THURSDAY WITH INCREASED SOUTHWEST LOW
LEVEL FLOW AND 700 MB TEMPERATURES OF 15 TO 16C WEDNESDAY RISING TO
16-17C THURSDAY IN NORTHERN UTAH. UPPER RIDGE BACKING INTO THE
REGION FRIDAY COULD BRING 18C 700 MB TEMPS TO MOST OF UTAH. 594 DM
HEIGHTS OVER THE STATE AND WEAK FLOW FOR THE WEEKEND WILL LEAD TO
DIURNAL CONVECTION IN STEEP LAPSE RATES AND SUFFICIENT MOISTURE AND
HOT AFTERNOON TEMPERATURES. POTENTIAL FOR 100F AT SLC.

&&

.AVIATION...A WEAK UPPER TROUGH WILL GENERATE SOME CLOUDS THIS
MORNING. A 10 PERCENT CHANCE OF A THUNDERSTORM BUT SOUTHERN SALT
LAKE COUNTY HAS A BETTER CHANCE OF CELLS COMING OFF THE OQUIRRHS AS
EARLY AS MIDDAY UNDER WESTERLY FLOW ALOFT. TIMING OF LAKE BREEZE
APPEARS TO BE MID AFTERNOON WITH A THERMAL TROUGH EXTENDING FURTHER
NORTH INTO THE NORTHWEST DESERTS THIS MORNING. UPPER TROUGH PASSAGE
NEAR 19-20Z COULD ALSO SUPPORT A WIND SHIFT AT THAT TIME.

&&

.FIRE WEATHER...MOISTURE REMAINS OVER SOUTHERN AND EASTERN UTAH FOR A
CHANCE OF WETTING RAINS THIS AFTERNOON AND EVENING. DRYING TREND WILL
DEVELOP WEDNESDAY AND WINDS ARE EXPECTED TO INCREASE OUT OF THE
SOUTHWEST. HUMIDITIES WILL BE LOW ENOUGH ACROSS AREAS OF SOUTHWEST
UTAH TO APPROACH CRITICAL FIRE WEATHER CONDITIONS BY WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY

FIRE WEATHER...YOUNG
Hazardous weather outlook, Jul 10, 5:00 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT MON JUL 10 2006

UTZ001>021-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND
THIS EVENING OVER MUCH OF EASTERN AND SOUTHERN UTAH AND UINTA COUNTY
WYOMING. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON WINDS AND
ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK...ESPECIALLY
WEDNESDAY AND THURSDAY. MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH
FRIDAY BUT THE STORMS THAT DEVELOP WILL STILL BE ON THE DRY SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:54 PM MDTSevere Thunderstorm WarningSLCEmery36 min
Jul 10, 4:31 PM MDTSevere Thunderstorm WarningSLCCarbon29 min
Jul 10, 5:00 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.